Abstract:Background/Aims: Bile duct cells are known to be susceptible to hepatitis B and C virus, while it has been recently suggested that hepatitis B virus (HBV) and hepatitis C virus (HCV) infection may have a direct role in the pathogenesis of vanishing bile duct syndrome (VBDS) after liver transplantation. We report the development of a cholestatic syndrome associated with bile duct damage and loss in four HCV-infected renal transplant recipients. Methods: All four patients were followed up biochemically, serologically and with consecutive liver biopsies. Serum HCV RNA was quantitatively assessed and genotyping was performed. Results: Three patients were anti-HCV negative and one was anti-HCV/HBsAg positive at the time of transplantation and received the combination of methylprednisolone, azathioprine and cyclosporine A. Two patients became anti-HCV positive 1 year and one patient 3 years post-transplantation. Elevation of the cholestatic enzymes appeared simultaneously with seroconversion, or 2–4 years later, and was related to lesions of the small-sized interlobular bile ducts. Early bile duct lesions were characterized by degenerative changes of the epithelium. Late and more severe bile duct damage was associated with bile duct loss. The progression of the cholestatic syndrome coincided with high HCV RNA serum levels, while HCV genotype was 1a and 1b. Two patients (one with HBV co-infection) developed progressive VBDS and died of liver failure 2 and 3 years after biochemical onset. One patient, despite developing VBDS within a 10-month period, showed marked improvement of liver function after cessation of immunosuppression because of graft loss. The fourth patient, who had mild biochemical and histological bile duct changes, almost normalized liver function tests after withdrawal of azathioprine. Conclusion:Á progressive cholestatic syndrome due to bile duct damage and loss may develop in renal transplant patients with HCV infection. The occurrence of the lesions after the appearance of anti-HCV antibodies and the high HCV RNA levels are indicative of viral involvement in the pathogenesis. Withdrawal of immunosuppressive therapy may have a beneficial effect on the outcome of the disease.